There are a handful of anti-epilepsy drugs on the market, and each of them come with their own side effects. It can be difficult for a consumer to keep up with all of the risks associated with specific drugs. Recently, researchers at John Hopkins University found that nearly a fifth of United States neurologists do not know about certain risks associated with many anti-epilepsy drugs. Due to the lack of awareness, some patients’ health could be potentially jeopardized, according to a press release issued by the university.
Epilepsy is a condition in which the neurons in the brain send out conflicting signals, causing seizures, according to MedLine Plus. The condition can develop from illnesses, brain injuries or abnormal brain development. Prescribed medication can control the amount and severity of seizures for individuals with epilepsy.
In the study, the researchers surveyed more than 500 neurologists with different specializations during a four-month period in 2012. The researchers were particularly interested in whether or not the neurologists were informed about risks associated with specific anti-epilepsy drugs such as “increased suicidal thoughts or behavior with newer agents; high risks for birth defects and cognitive impairment in offspring of mothers taking divalprex (sold by the brand name Depakote); and risks for serious hypersensitivity reactions in some patients of Asian descent starting treatment with carbamazepine (Tegretol),” according to the press release.
Approximately 20 percent of the neurologists who were surveyed said they were unaware of all of the risks listed. On the other hand, neurologists who treat two hundred or more patients with epilepsy were more likely to understand all of the risks.
According to HealthDay News, the researchers say that their “findings suggest that the FDA needs to find better ways to inform doctors about newly discovered drug safety risks.” The researchers also say that there is not a single place to go to find comprehensive information about risks associated with specific medications, and communication with the FDA about related issues can be spotty.